Wyoming, 2003

Winter Storm in Wyoming, December 14 to 15, 2003

December 14 to 15, 2003 · NWS UNR · 1 event in 1 county or zone

A strong cold front and associated upper level storm system combined to bring locally heavy snow to the Bear Lodge Mountains during the early morning. Snowfall across the area was generally 1 to 3 inches, with local amounts up to 6 inches reported near Hulett.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A strong cold front and associated upper level storm system combined to bring locally heavy snow to the Bear Lodge Mountains during the early morning. Snowfall across the area was generally 1 to 3 inches, with local amounts up to 6 inches reported near Hulett.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Dec 14, 7:20 PM MST, 3 hours 40 minutes earlier.

Area forecast discussion, Dec 14, 7:20 PM MST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
720 PM MST SUN DEC 14 2003

.DISCUSSION...CURRENT SURFACE MAP HAS COLD FRONT JUST ENTERING
NORTHEAST WYOMING/NORTHWEST SOUTH DAKOTA. AREA OF SNOW ALMOST INTO
NORTHEAST WYOMING. SNOW MAY START OUT AS A BRIEF PERIOD OF
RAIN...BUT COLD AIR IS RUSHING SOUTHWARD. OVERALL...CURRENT FORECAST
IS IN GOOD SHAPE. ONLY AN INCH OR TWO OF SNOWFALL EXPECTED GIVEN THE
RAPID MOVEMENT OF 850-700MB FRONTOGENESIS ACROSS THE AREA. SNOW WILL
LAST A LONGER IN THE NORTHERN BLACK HILLS AND BEAR LODGE MOUNTAINS
DUE TO UPSLOPE.

00Z ETA COMING IN...AND CONTINUES THE TREND OF PREVIOUS RUNS.  DRY
AIR SPILLS IN RAPIDLY TOMORROW...AND WILL BRING A QUICK END TO THE
SNOW ACROSS THE AREA. MAIN CONCERN FROM THIS EVENT WILL BE THE
STRONG WINDS. 850MB WINDS...900MB GEOSTROPHIC WINDS...MOMENTUM
TRANSFER ALL SUGGEST WIND GUSTS BELOW WARNING CRITERIA.
HOWEVER...WILL BE CLOSE TO WARNING CRITERIA WITH SUSTAINED WINDS
FROM RAPID CITY NORTH TO BUFFALO.

WILL NOT MAKE ANY CHANGES TO THE FORECAST AT THIS TIME. UPDATED WSW
PRODUCT WILL BE ISSUED AROUND 9 PM.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
.SD...WINTER STORM WARNING FOR THE NORTHERN BLACK HILLS. WINTER
WEATHER ADVISORY FOR WESTERN AND SOUTH CENTRAL SD.
.WY...WINTER STORM WARNING FOR THE BEAR LODGE MOUNTAINS. WINTER
WEATHER ADVISORY FOR THE REMAINDER OF NORTHEASTERN WYOMING.

&&
Hazardous weather outlook, Dec 14, 6:52 AM MST, 16 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
652 AM MST SUN DEC 14 2003

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-151352-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
652 AM MST (752 AM CST) SUN DEC 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

AFTER ANOTHER MILD DAY ACROSS THE AREA...A COLD FRONT WILL CROSS
NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA TONIGHT. THIS FRONT...
COMBINED WITH AN UPPER LEVEL SYSTEM CROSSING THE NORTHERN PLAINS...
WILL BRING A GOOD CHANCE FOR SNOW ACROSS NORTHEAST WYOMING AND FAR
WESTERN SOUTH DAKOTA...MAINLY AFTER MIDNIGHT. SNOW ACCUMULATIONS OF 1
TO 2 INCHES ARE EXPECTED ACROSS NORTHEAST WYOMING AND FAR WESTERN
SOUTH DAKOTA BY EARLY MONDAY MORNING. LOCALLY HIGHER AMOUNTS ARE
POSSIBLE ACROSS THE NORTHERN BLACK HILLS AND NORTHEAST WYOMING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A CHANCE FOR SNOW WILL CONTINUE ON MONDAY WITH ADDITIONAL
ACCUMULATIONS OF AN INCH OR LESS EXPECTED. ALSO...STRONG NORTHWEST
WINDS OF 15 TO 30 MPH...WITH GUSTS TO AROUND 40 MPH...WILL RESULT IN
SOME AREAS OF BLOWING SNOW INTO MONDAY EVENING. DRY AND MILDER
WEATHER WILL THEN RETURN FOR THE REST OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Wyoming Black Hills / E Crook / X Ne Weston

When
December 14, 11:00 PM MST to December 15, 8:00 AM MST
Where
Wyoming Black Hills / E Crook / X Ne Weston forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.215, -104.569 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2003Every state in 2003This day in weather historyWarnings in Wyoming, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330919.